It was two years ago this month that I sought pharmaceutical assistance for my chronic anxiety. It took awhile to get the dosage right — it was four or five visits before I could talk about my condition to my doctor without getting teary-eyed. Once I had adjusted to the meds, my threshold for handling day-to-day tasks and larger, more stressful burdens had risen so high it seemed I could handle anything thrown my way. I’d never intended to stay on the anti-anxiety meds forever, but I never really considered going off them either.
A few months ago, I sensed I was in some kind of rut. Despite the “spring forward” time change, my days had gotten shorter. This was because I was sleeping in later and later, reluctantly dragging myself out of bed at around 10 a.m. I couldn’t remember the last time I’d been to the gym. None of my clothes fit, and I barely seemed to care. It occurred to me that I had no sense of urgency. The stuff that used to drive my panic-fueled engine was gone; from the look of things, it had been gone for a while.
“I want to stop taking Lexapro,” I said one afternoon while waiting for my lunch to finish microwaving. David shot me a wary look before he forced a calm, open expression onto his face. “I’ve been researching it,” I continued, “and I’m really bummed, because from what I’m reading, the withdrawal symptoms are going to suck, big time. But if it sucks to get off of it, I should do it now rather than later, right? I mean, I never wanted to be on it forever.”
I watched carefully for David’s reaction, gauging every microexpression that might convey to me what his words couldn’t. Basically, I wanted to know if the most important person in my life could tolerate the old Barb, panic attacks and all.
“Let’s see how it goes,” David said. His face relayed the rest, or at least how I interpreted his subtle twitches: I’m apprehensive; there was a reason you went on these meds; I worry about you.
He insisted aloud that I taper as slowly as possible, to minimize the withdrawal symptoms. At first, I agreed. But after a full month of tapering, I grew impatient, and, without telling David, I skipped two more doses than I was supposed to. That’s when I first experienced one of the most discussed withdrawal symptoms in all the forums I’d read: brain zaps.
Imagine a shock of static electricity, the kind that happens when you touch a metal doorknob. Now imagine that same sensation in the middle of your head, a place supposedly devoid of nerve endings. I had just run up the stairs when this sensation began — not unpleasant, but most certainly disconcerting, as I’d never experienced anything like it. I stood in the middle of the room as the sensation ran its course, and then, disoriented, I dizzily found my way to a seat.
I went back on a tapered dose for another week, and then I stopped for good. I got the brain zaps several times a day for nearly two weeks. Apparently, the zaps are so common that Wikipedia offers an elaborate definition that spans paragraphs. But I didn’t mind the zaps, especially when compared to other withdrawal symptoms, such as the anger bursts. Something as simple as being unable to reach a plate in the cupboard could trigger a burst of anger so intense I had to fight the urge to grab the nearest object and smash it against the wall.
The worst part about the anger bursts was the frustrating awareness that I was not in control of my own body. At all. I made a point to wait until David was not around before I stomped my feet like a tantrum-ing toddler or beat a pillow until my arms grew tired. I wondered if this was what “roid rage” (guys who overdose steroids) was like. After a fit of fury, I would fall into a ditch of despair. I had two panic attacks in as many weeks.
But then, the symptoms ceased. “It’s like you’re vibrating,” David said to me while I was driving us to my sister Heather’s house for Easter.
“Is that bad? I mean, I do kind of feel like I’m on crack,” I said. “I don’t remember my highs being this high — I just was. Is this normal for me? Is this how I was?”
“It’s hard to understand you when you talk that fast,” David said, but he was smiling, which reassured me.
Oh, no, I thought. Why do I need reassuring? Am I worried? What if David catches on that I’m freaking out in my head right now and he wants me to go back on Lexapro? “So, I was really subdued these last two years is what you’re telling me,” I said, thinking about how to spin my sudden spastic behavior in a way that would make it seem ideal. “I don’t like being subdued.”
Over the next few days, David made a few comments along the lines of, “Lexapro Barb wouldn’t have said this or done that.” I began to worry that he was not happy with my newly magnified emotions. Especially because I was really enjoying them. I hadn’t realized how muted my feelings had been. Now that they were back in full force — the ecstatic and the miserable, so pleasurable, so painful, so raw — I wasn’t about to let them go.
“I think I like my crazy,” I said. We were having breakfast (I’ve been waking up earlier to make time for the gym in the morning). While I spoke I was also noting in my head that my coffee consumption was down by two-thirds since I stopped taking my daily dose.
“I like it, too,” David said.
I took a step back and called bullshit with a warily raised brow. “But I might have panic attacks, and I worry...” I choked on the last word and my eyes began to leak. David reached out, but I took another step back and collected myself. “I don’t want you to have to handle me. I don’t want you to wake up one day and realize you can’t deal with my...my crazy. You’re going to throw your hands in the air and decide it’s just not...worth it.” I dropped my head in my hands and sobbed.
“Hey. Hey,” David said. He used one hand to pull my arms away from my face while wiping my tears away with the other. “Remember, I fell in love with pre-Lexapro Barb. New Barb was sweet for a while, but now that I’ve had a chance to experience Classic Barb again, I’ve come to realize I’m a Classic Barb guy.”
My body went limp at the relief I felt from hearing these words. David, who had earlier called himself the mast to my flapping sail, held fast.